Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 22, 2012Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 22, 2012, 9:09 PM EDT for Cobb County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2012, 9:09 PM EDT (01:09 UTC)
Expired
Mar 22, 2012, 9:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 9:25 PM EDTTSTM WND DMG2 W Marietta, GAA WSB-TV NEWS REPORTER CONFIRMED A LARGE HARDWOOD TREE BROKE OFF AT THE GROUND LEVEL AND FELL ON THE ROOF OF A CAR IN THE HICKORY WALK SUBDIVISION OFF WHITLOCK AVENUE. ALSO HALF INCH SIZED HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WWUS82 KFFC 230109
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 PM EDT THU MAR 22 2012

GAZ032-230145-
909 PM EDT THU MAR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 
HEAVY RAIN IN COBB COUNTY UNTIL 945 PM EDT...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JIM R MILLER PARK...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 1/2 TO 1 INCH CAN BE EXPECTED ACROSS COBB 
COUNTY...INCLUDING AREAS AROUND DUE WEST...LOST MOUNTAIN PARK...JIM 
R MILLER PARK...POWDER SPRINGS...KENNESAW...KENNESAW STATE 
UNIVERSITY...DOBBINS AIR RESERVE BASE...SMYRNA...MARIETTA...WHITE 
WATER PARK...SANDY PLAINS AND MOUNT BETHEL. DRIVERS SHOULD USE 
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF 
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3408 8464 3408 8458 3397 8438 3389 8446
      3380 8470 3387 8473 3394 8472 3395 8474
      3398 8474
TIME...MOT...LOC 0108Z 248DEG 25KT 3393 8460

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 22, 7:53 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 22, 7:53 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT THU MAR 22 2012

.PREV DISCUSSION... /ISSUED 325 PM EDT THU MAR 22 2012/

SHORT TERM /TONIGHT THROUGH SATURDAY/...
LOW PRESSURE ALOFT OVER THE MID U.S. FORECAST TO MOVE TO THE OH/TN
VALLEYS LATE SATURDAY WITH A WEAK COLD FRONT MOVING INTO THE AREA
AS WELL. INCREASING CHANCES OF SHOWERS AND STORMS CAN BE EXPECTED.
ENOUGH DIFFERENCES WITH THE MODELS FOR RATHER HIGH UNCERTAINTY WITH
RESPECT TO OVERALL TIMING OF PRECIP AND WHEN IT WILL END/DIMINISH
AND HOW MUCH THUNDERSTORM ACTIVITY THERE WILL BE AND WHEN.

THERE IS CONCERN FOR A RATHER SLOW MOVING AXIS OF HEAVIER RAIN
CURRENTLY OVER AL. MODELS INDICATING THIS POTENTIAL MOVES OVER THE
AREA LATER TONIGHT WITH GENERALLY HIGH PRECIP CHANCES ALSO ON
FRIDAY. MODELS SUGGESTING THE UPPER SYSTEM WILL BE PICKING UP SPEED
BUT UNSURE WHEN THIS WILL HAPPEN. IF/WHEN THE UPPER SYSTEM PICKS UP
THE SPEED OF MOVEMENT...THIS WILL INCREASE THE SPEED OF MOVEMENT OF
THE HEAVIER RAIN POTENTIAL ACROSS THE AREA. ALSO SOME CONCERN FOR
SEVERE WEATHER OVER N GA FRIDAY AS THE COLD AIR ALOFT GETS CLOSER
AND THE INSTABILITY MAXIMIZES IN THE AFTERNOON.

BEST RAIN CHANCES EXPECTED TO SHIFT TO THE SE CWA SATURDAY. HOWEVER
RAIN CHANCES WILL CONTINUE ACROSS THE ENTIRE AREA AS THE UPPER
SYSTEM MOVES TO THE TN VALLEY. ALSO WITH THE BEST INSTABILITY
SHIFTING TO THE SE...SOME POTENTIAL FOR SEVERE WEATHER MAINLY FOR
CENTRAL GA AS WELL.

FORECAST LOW TEMPERATURES RUNNING 15-20 DEGREES ABOVE NORMAL TONIGHT
AND AROUND 15 DEGREES ABOVE NORMAL FRIDAY NIGHT. FORECAST HIGH
TEMPERATURES RUNNING 8-10 DEGREES ABOVE NORMAL FRIDAY AND AROUND 5
DEGREES ABOVE NORMAL SATURDAY. TENDED TO GENERALLY FAVOR COOLER OR A
BLEND OF MODELS HIGHS AND WARMER LOWS.

OVERALL CONFIDENCE IS LOW TO MEDIUM.

LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES PLANNED...
CLOSED UPPER LOW MOVES INTO THE CAROLINAS AND MID-ATLANTIC STATES
SUNDAY. COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW CENTER KEEPS
AIRMASS MARGINALLY UNSTABLE ACROSS THE STATE SUNDAY...BUT HAVE
TRIMMED THE SLIGHT CHANCE POPS OUT OF THE FAR WESTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA. FOR THE BEGINNING OF NEXT
WEEK...UPPER RIDGE SHIFTS EAST ACROSS THE STATE WITH DRY AND WARM
WEATHER RETURNING. NEXT CHANCE OF PRECIPITATION APPROACHES AT THE
END OF THE PERIOD AS THE UPPER LEVEL PATTERN FLATTENS AND A WEAK
SOUTHWESTERLY UPPER FLOW SPREADS ACROSS THE SOUTHEASTERN U.S. 20

&&

.AVIATION...
00Z UPDATE...
VFR CONDITIONS CONTINUE TO PREVAIL BUT THIS WILL CHANGE AS THE
FRONTAL SYSTEM MOVES ACROSS THE AREA TONIGHT. EXPECTING TSRA/SHRA
ACROSS THE TAF SITES THROUGH THE PERIOD. CEILINGS AND VSBYS WILL
FLUCTUATE BETWEEN VFR AND MVFR WITH SOME BRIEF PERIODS OF IFR IN
THE STRONGER THUNDERSTORMS THROUGH 06Z SAT. WINDS ARE OUT OF THE
E-SE AND EXPECTED TO TURN TO THE SW BY 15-17Z FRI. WIND SPEEDS
WILL STAY IN THE 5-10KT RANGE.

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE IS MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  77  58  74 /  50  90  80  60
ATLANTA         64  76  58  72 /  60  90  60  50
BLAIRSVILLE     58  69  52  67 /  80  90  70  50
CARTERSVILLE    61  75  54  73 /  80  90  50  40
COLUMBUS        65  79  62  75 /  50  90  60  60
GAINESVILLE     60  74  57  73 /  70  90  70  50
MACON           62  80  61  75 /  50  70  80  70
ROME            61  75  55  73 /  80  90  50  40
PEACHTREE CITY  61  76  55  73 /  50  90  60  50
VIDALIA         63  83  63  78 /  20  60  80  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 22, 5:59 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT THU MAR 22 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 PM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED.

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO WEAKEN
OVER NORTH AND CENTRAL GEORGIA OVERNIGHT AS A SLOW MOVING UPPER
LOW OVER THE SOUTHERN PLAINS LIFTS INTO THE MID- MISSISSIPPI
VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM TONIGHT WILL BE
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN.

.DISCUSSION...
CONTINUED WEAKENING OF THE MID AND UPPER LEVEL RIDGING THAT HAS
PERSISTED ACROSS GEORGIA WILL ALLOW FOR SCATTERED THUNDERSTORMS
TO CONTINUE TO DEVELOP OVERNIGHT. INSTABILITY WILL REMAIN MARGINAL
WITH CAPE VALUES IN THE 500 TO 1000 RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY WITH A
SLIGHT CHANCE ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED MONDAY
THROUGH WEDNESDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 22, 5:58 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT THU MAR 22 2012

GAZ033-043-044-222230-
558 PM EDT THU MAR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND SMALL HAIL IN
DOUGLAS AND FULTON COUNTIES UNTIL 630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAMPBELLTON...MOVING NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN ONE HALF TO ONE INCH PER HOUR CAN BE
EXPECTED ACROSS DOUGLAS AND FULTON COUNTIES...INCLUDING AREAS AROUND
CHATTAHOOCHEE HILL COUNTRY...BILL ARP...CAMPBELLTON...CHAPEL
HILL...DOUGLASVILLE...SANDTOWN...SWEETWATER CREEK STATE PARK AND
BANKHEAD. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. PEA SIZE
HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&

LAT...LON 3378 8473 3378 8460 3375 8458 3378 8453
      3378 8443 3351 8468 3361 8486
TIME...MOT...LOC 2157Z 212DEG 21KT 3365 8471
Special weather statement, Mar 22, 7:21 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 PM EDT THU MAR 22 2012

GAZ078-089-090-102-222345-
721 PM EDT THU MAR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN STEWART...MUSCOGEE...CHATTAHOOCHEE AND HARRIS COUNTIES
UNTIL 745 PM EDT...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BIBB CITY TO SANFORD...MOVING NORTHEAST
AT 20 MPH.

RAINFALL AMOUNTS BETWEEN ONE HALF TO ONE INCHE PER HOUR CAN BE
EXPECTED ACROSS STEWART...MUSCOGEE...CHATTAHOOCHEE AND HARRIS
COUNTIES...INCLUDING AREAS AROUND FLORENCE MARINA STATE PARK...GREEN
ISLAND HILLS...GOAT ROCK LAKE...OMAHA...COLUMBUS...BIBB CITY...LAUREL
HILLS...CARTER ACRES...MULBERRY GROVE...FORT BENNING/LAWSON ARMY AIR
FIELD...AVONDALE...ROSE HILL...COLUMBUS METROPOLITAN
AIRPORT...FORTSON AND HIGHLAND PARK. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. SMALL HAIL IS ALSO POSSIBLE WITH THESE
STORMS.

&&

LAT...LON 3192 8492 3195 8497 3197 8497 3197 8504
      3200 8507 3209 8506 3213 8507 3223 8497
      3223 8493 3227 8490 3232 8501 3243 8497
      3245 8500 3251 8501 3265 8511 3267 8470
      3192 8469
TIME...MOT...LOC 2320Z 270DEG 18KT 3249 8500 3230 8501
          3200 8500
Special weather statement, Mar 22, 8:44 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
844 PM EDT THU MAR 22 2012

GAZ079-089>091-230115-
844 PM EDT THU MAR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TALBOT...
MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 915 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EELBECK/WEST FORT BENNING...MOVING NORTHEAST
AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TALBOT...MUSCOGEE...MARION AND CHATTAHOOCHEE
COUNTIES...INCLUDING AREAS AROUND BRANTLEY...EELBECK/WEST FORT
BENNING...UPATOI...MARION ESTATES...OAKLAND...JUNIPER...BOX
SPRINGS...FIVE POINTS...GENEVA...BALDWINVILLE...PO BIDDY
CROSSROADS...JUNCTION CITY AND TALBOTTON. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3253 8483 3259 8473 3259 8470 3261 8469
      3273 8446 3262 8439 3261 8441 3257 8441
      3256 8444 3254 8445 3250 8444 3248 8441
      3246 8441 3228 8470
TIME...MOT...LOC 0043Z 218DEG 23KT 3247 8469
Special weather statement, Mar 22, 9:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 PM EDT THU MAR 22 2012

GAZ032-230145-
909 PM EDT THU MAR 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND
HEAVY RAIN IN COBB COUNTY UNTIL 945 PM EDT...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JIM R MILLER PARK...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 1/2 TO 1 INCH CAN BE EXPECTED ACROSS COBB
COUNTY...INCLUDING AREAS AROUND DUE WEST...LOST MOUNTAIN PARK...JIM
R MILLER PARK...POWDER SPRINGS...KENNESAW...KENNESAW STATE
UNIVERSITY...DOBBINS AIR RESERVE BASE...SMYRNA...MARIETTA...WHITE
WATER PARK...SANDY PLAINS AND MOUNT BETHEL. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3408 8464 3408 8458 3397 8438 3389 8446
      3380 8470 3387 8473 3394 8472 3395 8474
      3398 8474
TIME...MOT...LOC 0108Z 248DEG 25KT 3393 8460

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:44 PM EDTSpecial Weather StatementFFCMarion31 min
Mar 22, 9:41 PM EDTSpecial Weather StatementFFCCobb34 min
Mar 23, 3:05 PM EDTSpecial Weather StatementFFCGordon25 min
Mar 23, 7:12 PM EDTSpecial Weather StatementFFCJefferson33 min
Mar 23, 7:21 PM EDTSevere Thunderstorm WarningFFCJefferson24 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.